Pennsylvania, 2004

Wildfire in Pennsylvania, April 15, 2004

April 15, 2004 · NWS PHI · 1 event in 1 county or zone

Two families lost their barn and mobile home when a brush fire burned out of control and consumed both structures. The owner was burning a brush pile and the fire moved to the barn which was fully engulfed when firefighters arrived.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Two families lost their barn and mobile home when a brush fire burned out of control and consumed both structures. The owner was burning a brush pile and the fire moved to the barn which was fully engulfed when firefighters arrived. The mobile home had also started to burn. The fire was declared under control at 1145 a.m. EDT. Gusty north winds were believed to have carried sparks from the brush fire to the barn. Four adults and two children were displaced by the fire. The American Red Cross provided the family with lodging and vouchers. The peak wind gust (from the north) for the day was 32 mph at both the Lehigh Valley and Wilkes-Barre International Airports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 15, 2:55 AM EST, 6 hours 35 minutes earlier.

Area forecast discussion, Apr 15, 2:55 AM EST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
355 AM EDT THU APR 15 2004

CLOUDS AND PCPN ON THE WAY OUT...BUT WILL HAVE TO MENTION EARLY THIS
MRNG. WILL GO WITH EARLY MRNG CLOUDS AND PSBLY A FEW SPRINKLES...
OTRW MOSTLY SUNNY BY MID OR LATE MRNG. THEN A STRETCH OF FAIR WX
WITH A WARMING TREND. A SHORT WAVE COMING OVER THE TOP OF THE RIDGE
TRIES TO DRAG AN AREA OF MOISTURE INTO OUR NRN ZONES SAT NIGHT...
SO WILL CARRY A MIN CHC OF SHWRS LEHIGH VLY AND POCONOS IN PA AND
NRN 3 ZONES IN NJ. THIS INTRUSION WILL HAVE VERY LITTLE EFFECT ON
OUR WX WITH SUNSHINE AND EVEN MILDER TEMPS RETURNING SUN AND MON.
NOT OUT OF THE QUESTION TO SEE THE 80 DEG MARK SOMEWHERE IN OUR FA
MON. NEXT FRONTAL SYS MOVES ACROSS FA LATE TUE OR TUE NGT.

.PRELIMINARY POINT TEMPS/POPS...
MPO 50 26 57 38 /  0  0 10 10
ABE 58 30 61 41 /  0  0 10 10
RDG 58 30 61 42 /  0  0 10 10
PHL 60 39 63 47 / 10  0 10 10
12N 53 27 56 43 /  0  0 10 10
SMQ 60 31 63 42 / 10  0 10 10
TTN 59 35 62 45 / 10  0 10 10
MIV 59 32 63 41 / 10  0 10 10
N55 57 35 58 44 / 10  0 10 10
ACY 59 32 63 40 / 10  0 10 10
ILG 60 37 63 46 / 10  0 10 10
DOV 59 34 61 45 / 10  0 10 10
GED 59 33 61 44 / 10  0 10 10
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...SMALL CRAFT ADVISORY SANDY HOOK NJ TO FENWICK ISLAND DE.
MARINE/DEL BAY...SMALL CRAFT ADVISORY UPPER AND LOWER BAY.
&&

RPW
Hazardous weather outlook, Apr 15, 4:45 AM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 AM EDT THU APR 15 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-151144-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
545 AM EDT THU APR 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD.

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Carbon

When
April 15, 9:30 AM EST to 10:45 AM EST
Where
Carbon forecast zone
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393138.